Cause of clotting

I read other posts where a lot of people have had injuries of some degree that have been the cause of their clots. When going to the hospital with my first clot, I thought I had pulled or torn a muscle, something. I later found out it was massive blood clot right in the heart of my calf, on the way from er to my hospital room, it broke off and became bi-lateral pe's. After giving more blood than the Red Cross collects in a year, I was told that they were not sure why I clotted, and that just the physical stress, and dehydration must have been the cause.
Seven years later, I went to the er and was admitted after being diagnosed with 5 different viral infections causing extreme amounts of swelling all over my body. After several weeks of hospitalization, while I was recovering, I endured my second set of clots, much more serious. Five very large clots in different places of the same leg. (Most of which have attached to the vein and have yet to completely dissolve. Am told they may not.) These ended as a massive saddle embolism and multiple other extremely large bilateral pe's. After several weeks I was released to go home in a wheel chair. Just going to the bathroom and washing was tiring enough for the day for the first several weeks. In the first two months out on warfarin, there was a lot of trouble keeping my ini's level and two months out, I re-clotted, and endured several small fractured bi-lateral pe's. During this time I had given gallons of blood for testing. My diagnosis, Lupus Anti-Coagulant Deficiency. I wonder if any others have been diagnosed with this disorder? What their experiences have been? How they are dealing with their flares? Xarelto seems to be working for the most part, but at times I wonder if I am starting to re-clot again. I wonder how much time I may have if do happen to have another major clot and then if I will again be lucky enough to escape?

Replies

ShilosMommy
ShilosMommy

I just want to mention that I think there is a support group on this site specifically for the lupus anticoagulant deficiency, so you might find more help there. I have been told that my blood acts as if I had that same problem, but ends up I don\'t have it. But when I first started Coumadin I had a terrible time getting my INR to regulate; every time we thought we had my dose figured out, the INR would plummet again back down to near normal levels, although I was taking nearly 15mg daily. Newer anticoagulants weren\'t available then, so I spent my whole first year after PE fighting with my INR and never having it get better until I could stop taking it. Thank goodness my body seems to have reacted better to it since and my INR now stays extremely level, although my doctors still prefer to keep my INR on the higher end of therapeutic.
ShilosMommy
ShilosMommy

Oh, and, infection itself can be a trigger for clots, so that may be part of what caused the second episode, that on top of the lupus anticoagulant thing. I\'m sorry you\'ve been through so much. Keep hanging in there, things do continue to change, even well past two years after.
rmb
rmb

Why wait around to see if you\'re going to get another clot. You MUST assertively question your doc on this stuff, if xarelto makes sense for you given your clotting disorder. Please do that. At least with warfarin, you have a tangible measure, your INR. While not perfect, it\'s something to go off of. I\'m not poopooing xarelto but I think it\'s over prescribed by doctors who do not have enough experience with it. That\'s just my opinion. I would want to ask my doc, how do you know it\'s working, show me.

Also, I had a very hard time getting my INR to 2 or above when I first started warfarin. I think it took 5 months to actually get to 2 or above. That was on 15 mgs a day. I\'ve been on it now for over 7 years and it has been therapuetic fairly steady for the last 5 years, I\'d say, after I switched doctors. I\'m not saying to go back on warfarin, but just that it\'s not unusual for some people to get therapeutic initially.

Also, do you have a vena cava filter?